Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 1997, 4:30 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1997, 4:30 PM CDT (21:30 UTC)
- Expired
- Apr 30, 1997, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Coles County, IL, Cumberland County, IL
The radar
The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:34 PM CDT | Thunderstorm Wind | Janesville, IL | Thunderstorm winds damaged a house when a tree fell onto it and blew over a shed in Janesville. Also, a walnut tree was uprooted breaking 3 windows of a van parked nearby and the winds moved a bass boat about 150 yards. Damage was estimated around $4,200 and |
| Apr 30, 4:34 PM CDT | Thunderstorm Wind | Lerna, IL | A line of severe thunderstorms moved across Coles County causing a lot of damage. Three miles southeast of Lerna a machine shed, a small storage shed, and a grain bin were destroyed. Also, a motor home, several vehicles, and a house roof sustained minor dama |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 302130 RRA SVRSPI ILC029-035-302200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 430 PM CDT WED APR 30 1997 * SEVERE THUNDERSTORM WARNING FOR COLES COUNTY - EAST CENTRAL ILLINOIS CUMBERLAND COUNTY - EAST CENTRAL ILLINOIS * UNTIL 500 PM CDT * SOME LOCATIONS AFFECTED TOLEDO BRADBURY CHARLESTON * AT 430 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF NEOGA...MOVING NORTHEAST AT 50 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. PLAHMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 2:00 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT WED APR 30 1997 NOT MUCH TIME FOR DISCUSSION THIS AFTERNOON...AS STORMS KNOCKING DOWN OUR WESTERN DOOR. FRONT SHOULD MOVE INTO INDIANA BY 00Z TONIGHT. GOING FORECAST HAS A GOOD HANDLE ON THE GOING SITUATION. ONLY PROBLEM TONIGHT IS THE WINDS. 18Z ANALYSIS INDICATES VERY STRONG PRESSURE GRADIENT ON THE BACK-SIDE OF THE SFC LOW. SUSTAINED 25 KT WINDS ATTM IN WESTERN IA AND MO WOULD WARRANT THE CONSIDERATION OF A WIND ADVISORY. HOWEVER...UNTIL THREAT OF SEVERE WX OUT OF CWA...WILL KEEP THIS #2 ON THE LIST. HAVE FOLLOWED GUIDANCE LOWS TONIGHT. PIA 39/58 +1 SPI 41/60 +1 DEC 41/60 +1 CMI 43/58 +1 LWV 48/59 +0 PLAHMER/HEDGES
In the hours before
Special weather statement, Apr 30, 11:07 AM CDT, 5 hours 23 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1108 AM CDT WED APR 30 1997 SYNOPSIS: AN INTENSIFYING AREA OF LOW PRESSURE IS EXPECTED TO TRACK FROM NORTHWEST MISSOURI INTO NORTHEAST ILLINOIS BY THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF ITS ASSOCIATED COLD FRONT IN CENTRAL AND EASTERN ILLINOIS...MAINLY THIS AFTERNOON. IT IS LIKELY THAT SOME OF THE THUNDERSTORMS WILL PRODUCE SEVERE WEATHER WITH DAMAGING WINDS...HAIL AND POSSIBLY TORNADOES ACROSS CENTRAL ILLINOIS. THIS INCLUDES THE CITIES OF PEORIA...SPRINGFIELD...DECATUR BLOOMINGTON/NORMAL...CHAMPAIGN/URBANA...DANVILLE...CHARLESTON/MATTOON ...EFFINGHAM AND OLNEY. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. PEOPLE ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS ARE ADVISED TO STAY ABREAST OF THE LATEST WEATHER CONDITIONS...FORECASTS AND STATEMENTS TODAY. PLAHMER/HEDGES
Special weather statement, Apr 30, 11:08 AM CDT, 5 hours 22 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1108 AM CDT WED APR 30 1997 SYNOPSIS: AN INTENSIFYING AREA OF LOW PRESSURE IS EXPECTED TO TRACK FROM NORTHWEST MISSOURI INTO NORTHEAST ILLINOIS BY THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF ITS ASSOCIATED COLD FRONT IN CENTRAL AND EASTERN ILLINOIS...MAINLY THIS AFTERNOON. IT IS LIKELY THAT SOME OF THE THUNDERSTORMS WILL PRODUCE SEVERE WEATHER WITH DAMAGING WINDS...HAIL AND POSSIBLY TORNADOES ACROSS CENTRAL ILLINOIS. THIS INCLUDES THE CITIES OF PEORIA...SPRINGFIELD...DECATUR BLOOMINGTON/NORMAL...CHAMPAIGN/URBANA...DANVILLE...CHARLESTON/MATTOON ...EFFINGHAM AND OLNEY. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. PEOPLE ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS ARE ADVISED TO STAY ABREAST OF THE LATEST WEATHER CONDITIONS...FORECASTS AND STATEMENTS TODAY. PLAHMER/HEDGES
Special weather statement, Apr 30, 4:20 PM CDT, 10 minutes before
ILZ027>029-036-037-040>042-047>051-302225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 421 PM CDT WED APR 30 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS... STARK...KNOX...PEORIA...TAZEWELL...FULTON...SCHUYLER...MASON... CASS...MENARD...SCOTT...MORGAN...SANGAMON. THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE WEATHER THREAT HAS PASSED. KETCHAM
Special weather statement, Apr 30, 4:21 PM CDT, 9 minutes before
ILZ027>029-036-037-040>042-047>051-302225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 421 PM CDT WED APR 30 1997 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS... STARK...KNOX...PEORIA...TAZEWELL...FULTON...SCHUYLER...MASON... CASS...MENARD...SCOTT...MORGAN...SANGAMON. THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE WEATHER THREAT HAS PASSED. KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:03 PM CDT | Tornado Warning | ILX | Schuyler | 27 min |
| Apr 30, 2:27 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 48 min |
| Apr 30, 2:48 PM CDT | Tornado Warning | ILX | Knox | 42 min |
| Apr 30, 3:02 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 43 min |
| Apr 30, 3:02 PM CDT | Tornado Warning | ILX | Mason | 43 min |
| Apr 30, 3:15 PM CDT | Tornado Warning | ILX | Christian | 45 min |
| Apr 30, 3:23 PM CDT | Tornado Warning | ILX | Marshall, Stark | 37 min |
| Apr 30, 3:32 PM CDT | Tornado Warning | ILX | Macon | 43 min |
| Apr 30, 3:43 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 47 min |
| Apr 30, 3:50 PM CDT | Tornado Warning | ILX | DeWitt | 40 min |
| Apr 30, 3:57 PM CDT | Tornado Warning | ILX | Piatt | 48 min |
| Apr 30, 4:00 PM CDT | Tornado Warning | ILX | Marshall | 30 min |
| Apr 30, 4:05 PM CDT | Tornado Warning | ILX | Champaign | 55 min |
| Apr 30, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 50 min |
| Apr 30, 5:36 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.